MAUDE Adverse Event Report: NEEDLE SPINAL S/SU 27GA 3-1/2IN WHITACRE; ANESTHESIA CONDUCTION NEEDLE

NEEDLE SPINAL S/SU 27GA 3-1/2IN WHITACRE; ANESTHESIA CONDUCTION NEEDLE
Catalog Number 405079
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The initial reporter also notified the fda on 23 march, 2021.Medwatch report # (b)(4).Report source other: medwatch report.A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that needle spinal s/su 27ga 3-1/2in whitacre guidewire broke.The following information was provided by the initial reporter: material no: 405079 batch no: unknown.It was reported that the 3 cm whitacre spinal needle tip that broke off at time of spinal block at beginning of total hip replacement.Verbatim: we are in the process of a completing a medwatch report, which will detail the occurrence.(b)(6) female patient.Additional length of surgery time (around 50 minutes additional or time after completion of scheduled total hip replacement); additional surgical procedure by spine surgeon to remove unintentionally retained 3 cm whitacre spinal needle tip that broke off at time of spinal block at beginning of total hip replacement.Patient remains in-patient at hospital s/p total hip replacement surgery.Additional information will be in medwatch report.
 
Additional Manufacturer Narrative
H6: investigation summary: one actual sample was received by our quality team for evaluation.Upon visual inspection of the sample it was observed that the cannula was broken (no handle/stylet was sent) and that near the breakage the cannula was bent.A device history record could not be evaluated as the lot number is unknown.Based on the investigation, the possible root cause can be directed to possible handling issues based on the evaluation of the sample received.The sample had a notable bend on the cannula which can be indicative to bending and repositioning.The ifu states that ¿repeated repositioning may increase the risk of needle breakage¿ and ¿remove spinal needle and introducer needle together¿.As it is explained in the ifu, this practice may increase the risk of needle breakage and therefore it is not recommended.This incident has been added to our database of reported incidents.
 
Event or Problem Description
It was reported that needle spinal s/su 27ga 3-1/2in whitacre guidewire broke.The following information was provided by the initial reporter: material no: 405079; batch no: unknown.It was reported that the 3 cm whitacre spinal needle tip that broke off at time of spinal block at beginning of total hip replacement.Verbatim: we are in the process of a completing a medwatch report, which will detail the occurrence.65 year-old female patient.Additional length of surgery time (around 50 minutes additional or time after completion of scheduled total hip replacement); additional surgical procedure by spine surgeon to remove unintentionally retained 3 cm whitacre spinal needle tip that broke off at time of spinal block at beginning of total hip replacement.Patient remains in-patient at hospital s/p total hip replacement surgery.Additional information will be in medwatch report.

Brand Name
NEEDLE SPINAL S/SU 27GA 3-1/2IN WHITACRE
Common Device Name
ANESTHESIA CONDUCTION NEEDLE
MDR Report Key11697806
Report Number2618282-2021-00024
Device Sequence Number11543583
Product Code BSP
UDI-Device Identifier00382904050795
UDI-Public00382904050795
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K091758
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number405079
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2021
Initial Date Received by Manufacturer 03/23/2021
Supplement Date Received by Manufacturer06/10/2021
Initial Report FDA Received Date04/20/2021
Supplement Report FDA Received Date06/30/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age65 YR